Hail, Mora
- When
- June 7, 3:20 PM MST to 3:25 PM MST
- Where
- Mora County, 0.69 mi N of Wagon Mound
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.010, -104.710
A spotter near Wagon Mound reported nickel size hail.
A backdoor cold front that moved through eastern New Mexico early on June 6, 2022, set the stage for a round of severe thunderstorms across northeast and east central New Mexico as it ushered it beneficial low-level moisture. With plentiful instability and wind shear across this area, the atmosphere quickly became supportive of strong to severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A backdoor cold front that moved through eastern New Mexico early on June 6, 2022, set the stage for a round of severe thunderstorms across northeast and east central New Mexico as it ushered it beneficial low-level moisture. With plentiful instability and wind shear across this area, the atmosphere quickly became supportive of strong to severe thunderstorms. Thunderstorms developed first across the Sangre de Cristo Mountains and then tracked in an easterly direction onto the plains where they strengthened. The strongest thunderstorm of the day started near Wagon Mound and then made a right turn before tracking southeastward through Harding, San Miguel, and Quay counties. When the thunderstorm was southwest of Roy, it developed a strong mesocyclone. While no mesocyclonic tornado was observed, a brief and weak landspout was. This thunderstorm's main hazard then was very large hail with hail up to baseball size reported near Bell Ranch.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 7, 2:10 PM MST, 1 hour 10 minutes earlier.
Area Forecast Discussion National Weather Service Albuquerque NM 310 PM MDT Tue Jun 7 2022 .SYNOPSIS... A cooler and more moist environment will exist over the eastern plains in the near term, where chances for showers and thunderstorms will be focused through Thursday and into Friday and where a few strong to severe storms are possible each day. There is also potential for some locally heavy rainfall Wednesday, which may impact recent burn scars such as Hermits Peak/Calf Canyon and Cooks Peak. Low level moisture will slosh into the Rio Grande Valley toward the Continental Divide, where gusty and drier showers and storms are possible. High temperatures will warm to above normal Thursday and Friday. The heat will be turned up a notch over the weekend as near record high temperatures are likely Saturday through Monday across northern and central New Mexico while chances for rain dry up. Breezy conditions return Sunday and Monday with potential for critical fire weather conditions. && .DISCUSSION... SHORT TERM...(TONIGHT THROUGH WEDENSDAY NIGHT)... The atmosphere is destabilizing rapidly across much of eastern NM this afternoon behind a backdoor front where surface dewpoint temperatures are currently in the 50s to low 60s. The best coupling of shear and instability is across far northeast NM, where the SPC currently shows a slight risk for severe storms and a watch was just issued. The latest HRRR and HREF peg Colfax, Union and Harding Counties for storms later this afternoon/evening. Storms are forecast to move off into the TX/OK Panhandles later this evening and the backdoor front will progress back to the southwest aided by convective cold pools. The front is forecast to stall at the central mountain chain by mid day Wednesday, where convection will initiate and become well- developed given ample moisture and forcing. Any location along the central mountain chain and adjacent highlands could see locally heavy rainfall Wednesday afternoon given relatively slow storm motion and persistent easterly upslope flow, but the main concern is definitely the Hermits Peak/Calf Canyon and Cook's Peak burn scars where life threatening flash flooding with potential debris flows is possible. The front, combined with convective outflow, will push moisture west beyond the RGV late Wednesday and may result in storms across the Albuquerque and Santa Fe Metros, though those storms will be moisture-challenged and more likely to result in a lot of wind and little measurable rainfall. Gusty east canyon/gap winds into the RGV and upper Tularosa Valley are likely late Wednesday as well. The forecast for Wednesday night is more uncertain with regard to convection as the models are at odds with coverage and maintenance across eastern NM. LONG TERM...(THURSDAY THROUGH MONDAY)... An upper ridge will be building over New Mexico Thursday and Friday before starting to break down Sunday and Monday. Thursday still appears fairly active with showers and storms stretched from the Gila region northeast into northeast New Mexico. As the upper high strengthens Friday, moisture will remain trapped under the high but activity overall will be less. Moisture may attempt to slosh back into eastern New Mexico Friday night but models aren't in agreement on this and it doesn't seem to have much impact by midday Saturday. However, the upper high may be positioned such that some moisture could sneak up from the south and this tap may persist Sunday. If there is any activity as a result it could be drier with gusty winds. By Monday breezy to windy conditions return. High temperatures Thursday and Friday recover to above normal values, while highs across the forecast area look to be near record values at many locales Saturday through Monday. && .FIRE WEATHER... A backdoor front will bring moisture and chances for wetting storms west to the central mountain chain through Thursday with the potential for burn scar flooding and debris flows. The most sensitive period for burn scar flooding will be Wednesday afternoon/evening, when storms will be moving slowly and producing soaking rains. Meanwhile, western New Mexico will remain hot, mostly dry and unstable. An upper high will build up over the state beginning Thursday and lead to a drying/warming trend through the weekend with hot, dry and unstable conditions areawide. Daily rounds of storms are forecast from Thursday through the weekend, but with a gradually shrinking wetting footprint. The upper high will back off to the south Sunday into Monday as a west coast trough progresses across the Intermountain West and brings stronger westerlies into the region. Critical fire weather conditions are looking more likely for Monday and may continue into Tuesday of next week. 11 && .AVIATION... 18Z TAF CYCLE MVFR cigs holding on at KTCC through mid day behind a backdoor front, but should improve to VFR by 19Z latest. Iso/Sct storms will develop this afternoon/evening across northeast NM and may impact KLVS with strong/erratic wind gusts. Much lower probability at KTCC for storms and too low to include in TAF. The backdoor front will get reinforced overnight into Wednesday morning and result in more MVFR cigs at KTCC and possibly KLVS. Mountain obscurations are likely Wednesday morning along the central mountain chain. 11 && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 55 95 60 96 / 0 0 0 5 Dulce........................... 47 89 50 90 / 0 0 5 10 Cuba............................ 53 89 54 88 / 5 10 20 20 Gallup.......................... 53 93 54 92 / 0 5 0 10 El Morro........................ 53 89 53 87 / 0 10 5 20 Grants.......................... 53 91 52 91 / 0 10 10 20 Quemado......................... 55 90 55 88 / 5 10 10 20 Magdalena....................... 62 89 61 88 / 20 20 20 30 Datil........................... 57 88 56 86 / 10 20 10 30 Reserve......................... 49 95 50 92 / 5 10 5 20 Glenwood........................ 60 98 62 97 / 0 5 0 10 Chama........................... 45 83 46 84 / 5 5 10 20 Los Alamos...................... 61 86 60 86 / 5 20 30 30 Pecos........................... 57 83 56 86 / 10 60 30 30 Cerro/Questa.................... 47 83 51 84 / 0 40 20 30 Red River....................... 43 76 47 78 / 10 50 20 40 Angel Fire...................... 35 76 43 78 / 20 50 30 40 Taos............................ 48 87 54 88 / 0 30 20 20 Mora............................ 49 77 51 84 / 20 60 40 40 Espanola........................ 56 93 60 92 / 0 20 20 20 Santa Fe........................ 60 87 60 87 / 5 40 30 30 Santa Fe Airport................ 56 90 57 90 / 0 30 30 20 Albuquerque Foothills........... 68 92 65 92 / 5 20 30 20 Albuquerque Heights............. 66 94 64 93 / 5 20 30 10 Albuquerque Valley.............. 61 96 62 95 / 0 20 30 20 Albuquerque West Mesa........... 65 94 64 94 / 0 20 30 20 Belen........................... 63 97 61 96 / 0 20 30 10 Bernalillo...................... 60 95 61 95 / 0 20 30 10 Bosque Farms.................... 56 96 58 95 / 0 20 30 10 Corrales........................ 62 95 62 95 / 0 20 30 20 Los Lunas....................... 58 96 59 95 / 0 20 30 10 Placitas........................ 65 91 63 91 / 5 20 30 20 Rio Rancho...................... 64 94 63 94 / 0 20 30 20 Socorro......................... 69 99 65 96 / 10 20 20 20 Sandia Park/Cedar Crest......... 61 84 59 86 / 10 30 30 20 Tijeras......................... 61 86 58 90 / 5 30 30 20 Edgewood........................ 58 85 56 90 / 10 30 30 20 Moriarty/Estancia............... 52 86 52 91 / 10 30 30 20 Clines Corners.................. 56 80 54 86 / 10 50 30 20 Mountainair..................... 59 86 56 88 / 10 30 30 20 Gran Quivira.................... 61 87 58 89 / 10 30 30 20 Carrizozo....................... 65 91 63 91 / 5 30 30 20 Ruidoso......................... 61 80 56 82 / 10 30 30 40 Capulin......................... 52 73 54 82 / 50 40 20 40 Raton........................... 54 79 54 88 / 40 50 20 30 Springer........................ 54 79 57 86 / 20 50 20 30 Las Vegas....................... 54 77 54 85 / 20 50 30 30 Clayton......................... 57 74 59 87 / 40 20 20 20 Roy............................. 58 75 58 86 / 20 30 20 20 Conchas......................... 61 81 62 90 / 20 40 30 20 Santa Rosa...................... 61 82 59 91 / 20 30 30 20 Tucumcari....................... 63 82 63 95 / 20 20 20 10 Clovis.......................... 64 83 62 91 / 20 20 20 10 Portales........................ 64 85 62 93 / 20 20 20 5 Fort Sumner..................... 65 87 63 94 / 20 20 20 10 Roswell......................... 70 95 68 98 / 5 20 30 10 Picacho......................... 65 88 61 90 / 10 30 30 20 Elk............................. 63 87 58 88 / 10 30 30 30 && .ABQ WATCHES/WARNINGS/ADVISORIES... Flood Watch from Wednesday afternoon through Wednesday evening for the following zones... NMZ214-215. &&
Special Weather Statement
National Weather Service Albuquerque NM
343 PM MDT Tue Jun 7 2022
NMZ228-231-072215-
Far Northeast Highlands-Harding County-
343 PM MDT Tue Jun 7 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN HARDING
AND EAST CENTRAL MORA COUNTIES THROUGH 415 PM MDT...
At 343 PM MDT, Doppler radar was tracking a strong thunderstorm near
Mills, or 21 miles southeast of Springer, moving southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Roy, Mills and Chicosa Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northeastern New Mexico.
&&
LAT...LON 3608 10449 3624 10438 3618 10405 3593 10418
TIME...MOT...LOC 2143Z 292DEG 12KT 3613 10434
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
34Special Weather Statement
National Weather Service Albuquerque NM
415 PM MDT Tue Jun 7 2022
NMZ230-231-072245-
Harding County-Union County-
415 PM MDT Tue Jun 7 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN HARDING
AND WEST CENTRAL UNION COUNTIES THROUGH 445 PM MDT...
At 415 PM MDT, Doppler radar was tracking a strong thunderstorm near
Chicosa Lake State Park, or 23 miles north of Mosquero, moving east
at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Chicosa Lake State Park and Yates.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northeastern New Mexico.
&&
LAT...LON 3601 10427 3620 10420 3623 10367 3586 10375
TIME...MOT...LOC 2215Z 279DEG 30KT 3609 10410
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
15The Cannon AFB radar (KFDX), 182 km away, was scanning. The volume nearest the first event began at 22:21 UTC.
6 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
A spotter near Wagon Mound reported nickel size hail.
A storm chaser reported a brief, weak landspout tornado over open rangeland near Maes. No damage was reported.
The Harding County emergency manager reported quarter size hail near Mosquero.
A member of the public near Mosquero reported quarter size hail.
A storm chaser near Roy reported quarter size hail.
A trained spotter near Bell Ranch reported baseball size hail. The very large hail broke three double-paned plexiglass skylights. Windshields on automobiles were also broken. The spotter remarked that this was the largest hail they had seen in fifty years. Damages are estimated.
A CoCoRaHS observer near Ute Lake State Park reported quarter size hail.
An ASOS station near Tucumcari measured a 58 mph thunderstorm wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2022Every state in 2022This day in weather historyThe tornado archive for New Mexico, 2022Warnings in New Mexico, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1019305, 1019306, 1019307, 1019309, 1019308, 1019310, 1019312, 1019313.